Alert archive / Colorado / Winter Storm Watches in 2014

Winter Storm Watch 17, NWS Pueblo, CO

December 20, 2014Lake County, Colorado

NWS Pueblo, CO issued this winter storm watch at Dec 20, 2014, 3:55 AM MST for Lake County, Colorado. It took effect at Dec 21, 2014, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 20, 2014, 3:55 AM MST (10:55 UTC)
In effect from
Dec 21, 2014, 11:00 AM MST
Expired
Dec 20, 2014, 3:16 PM MST
In force
Issued by
NWS Pueblo, CO

County Lake County, CO

The radar

The Grand Junction radar (KGJX), 162 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2014-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2014-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 19, 11:46 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Dec 19, 11:46 PM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1146 PM MST FRI DEC 19 2014

.UPDATE...
ISSUED AT 1145 PM MST FRI DEC 19 2014

REINITIALIZED FRONT END GRIDS WITH LATEST OBSERVATIONAL DATA.

UPDATE ISSUED AT 1019 PM MST FRI DEC 19 2014

REINITIALIZED FRONT END GRIDS WITH LATEST OBSERVATIONAL DATA.

UPDATE ISSUED AT 715 PM MST FRI DEC 19 2014

REINITIALIZED FRONT END GRIDS WITH LATEST OBSERVATIONAL DATA.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 240 PM MST FRI DEC 19 2014

WEAK SHORT WAVE RIDGE OVER COLORADO TODAY AS UPPER TROUGH MOVES
EASTWARD THROUGH THE CENTRAL PLAINS AND INTO THE GREAT LAKES. FLOW
FLATTENS SLIGHTLY OVERNIGHT THEN TURNS MORE NORTHWESTERLY SATURDAY
AS A SERIES OF WEAK UPPER WAVES MOVE THROUGH THE CENTRAL/SOUTHERN
ROCKIES. NONE OF THESE WAVES APPEAR STRONG ENOUGH OR MOIST ENOUGH TO
PRODUCE MUCH PRECIP OVER COLORADO THROUGH SATURDAY...WITH ONLY A FEW
LIGHT SNOW SHOWERS OR FLURRIES EXPECTED ALONG THE CONTINENTAL DIVIDE
LATE SATURDAY AFTERNOON. WITH CLEAR SKIES AND LIGHT
WINDS...OVERNIGHT LOWS WILL BE SEASONABLY COLD MOST LOCATIONS...AND
AS HIGH MOUNTAINS VALLEYS DROP INTO THE SINGLE DIGITS...SOME PATCHY
LOW CLOUDS AND FOG MAY AGAIN BE POSSIBLE...ESPECIALLY ALONG THE RIO
GRANDE NEAR ALAMOSA. ON SATURDAY...VERY LIGHT WINDS AND WEAK LEE
SURFACE TROUGH WILL KEEP MIXING LIMITED...WITH HIGH  TEMPERATURES
CLIMBING JUST A FEW DEGREES FROM FRIDAY'S READINGS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 240 PM MST FRI DEC 19 2014

AN ACTIVE WEATHER PATTERN IS SETTING UP FOR THE MOUNTAINS OF
COLORADO...WITH THE POTENTIAL FOR A COUPLE OF ROUNDS OF RAIN AND
SNOW FOR THE EASTERN PLAINS THROUGH THE EXTENDED PERIOD.

SATURDAY NIGHT INTO SUNDAY MORNING...A WEAK SHORTWAVE TROUGH IS
FORECAST TO BE MOVING ACROSS COLORADO AND INTO THE CENTRAL PLAINS
THROUGH THIS PERIOD...WHILE HIGH PRESSURE OFF THE WEST COAST WORKS
TO AMPLIFY THE FLOW NORTHWESTERLY ACROSS THE REGION. A FEW LIGHT
SNOW SHOWERS WILL BE ONGOING OVER THE CENTRAL MOUNTAINS...AND WILL
SLOWLY SPREAD SOUTH ALONG THE CONTINENTAL DIVIDE BY SUNDAY
MORNING. MINOR ACCUMULATIONS ARE POSSIBLE WITH AN INCH OR TWO
EXPECTED OVER THE CENTRAL MOUNTAINS.

SUNDAY AFTERNOON THROUGH TUESDAY...HIGH PRESSURE WILL REMAIN OFF
THE WEST COAST WHILE THE SHORTWAVE THAT PASSED OVERHEAD SATURDAY
NIGHT STRENGTHENS ACROSS THE CENTRAL CONUS. THIS WILL PLACE
SOUTHERN COLORADO UNDER STRONG NORTHWESTERLY FLOW ALOFT. A SERIES
OF DISTURBANCES ARE FORECAST TO DROP OUT OF THE NORTHERN ROCKIES
AND ACROSS COLORADO THROUGH THE PERIOD. THE FIRST WILL ARRIVE ON
SUNDAY AFTERNOON WITH AN INCREASE IN SNOWFALL OVER THE CENTRAL
MOUNTAINS. SNOW WILL LIKELY BE HEAVY AT TIMES SUNDAY NIGHT INTO
MONDAY AS THE DISTURBANCE MOVES ACROSS THE AREA. ACROSS THE
PLAINS...A STRONG COLD FRONT WILL MOVE SOUTH ACROSS THE AREA
MONDAY MORNING. MODELS VARY ON WHERE AND HOW MUCH PRECIPITATION
WILL FALL ALONG THE FRONT. GIVEN THE NORTHERLY FLOW WITH THE
FRONT...THE GFS SEEMS TO HAVE THE BEST HANDLE ON THE PRECIPITATION
FIELDS. IT FAVORS THE PALMER DIVIDE...EASTERN MOUNTAINS AND
SOUTHERN I-25 CORRIDOR MONDAY AFTERNOON. TEMPERATURES WILL START
OUT WARM ON MONDAY...SO MOST AREAS ACROSS THE PLAINS WILL LIKELY
START OUT AS RAIN BEFORE TURNING TO SNOW AS COLDER AIR ADVECTS
INTO THE REGION. THE NAM IS A BIT MORE BULLISH WITH PRECIPITATION
WITH A MORE NORTHEASTERLY COMPONENT TO THE LOW LEVEL WIND FIELD
AND DEVELOPS A DECENT BAND OF PRECIPITATION MONDAY AFTERNOON
ACROSS THE PLAINS. THIS WILL HAVE TO BE WATCHED...AND POPS
ADJUSTED AS CONFIDENCE IN THE PLAINS FORECAST GROWS.

A SECONDARY DISTURBANCE WILL MOVE ACROSS THE ROCKIES MONDAY NIGHT
INTO TUESDAY MORNING. THIS WILL KEEP MODERATE TO HEAVY SNOW GOING
ALONG THE CENTRAL MOUNTAINS...SOUTH INTO THE LA GARITA RANGE INTO
TUESDAY MORNING. A RE-ENFORCING SHOT OF COLD AIR WILL MOVE SOUTH
ACROSS THE PLAINS WITH THIS SECONDARY DISTURBANCE. LACK OF
MOISTURE WILL LIKELY KEEP ANY SNOWFALL TO A MINIMUM ACROSS THE
PLAINS MONDAY NIGHT INTO TUESDAY. AS FAR AS SNOWFALL TOTALS...THE
HIGHEST AMOUNTS WILL FALL OVER THE CENTRAL MOUNTAINS WHERE 1 TO 2
FEET ARE POSSIBLE...AND 4 TO 8 INCHES ARE POSSIBLE OVER THE HIGH
VALLEYS OF LAKE AND CHAFFEE COUNTIES. FURTHER SOUTH OVER THE LA
GARITA AND SAN JUAN RANGES...AROUND 3 TO 7 INCHES ARE POSSIBLE.
LITTLE IF ANY ACCUMULATIONS ARE FORECAST ACROSS THE PLAINS.

WEDNESDAY THROUGH FRIDAY...AN UPPER LEVEL DISTURBANCE OFF THE
BRITISH COLUMBIA COAST WILL PUSH THE UPPER RIDGE OFF THE WEST
COAST ACROSS THE REGION ON WEDNESDAY...BEFORE DIGGING ACROSS THE
ROCKIES THURSDAY INTO FRIDAY. MODEL GUIDANCE WAS IN DECENT
AGREEMENT THIS MORNING WITH THE TROUGH MOVING ACROSS LATE
THURSDAY...BUT THE 12Z GFS HAS DECIDED TO CHANGE. GIVEN THE
CONSISTENT ECMWF...FOLLOWED ITS GUIDANCE FOR NOW WHICH ALSO HAS
SUPPORT FROM MOST OF THE ENSEMBLES.

EXPECT A DRY DAY ON WEDNESDAY WITH THE EXCEPTION OF AN ISOLATED
SNOW SHOWER ACROSS THE CENTRAL MOUNTAINS. AS THE UPPER TROUGH DIGS
SOUTH ON THURSDAY...SNOW WILL LIKELY PICK UP ALONG THE CONTINENTAL
DIVIDE WITH LIGHT TO MODERATE SNOW INTO FRIDAY. THERE IS MUCH LESS
CONFIDENCE ACROSS THE EASTERN PLAINS IN REGARDS TO PRECIPITATION.
A LOTS DEPENDS ON STORM TRACK AND LOW LEVEL WIND FLOW. THE CURRENT
ECMWF SOLUTION HITS THE TYPICAL NORTH WIND AREAS OF THE PALMER
DIVIDE...EASTERN MOUNTAINS AND SOUTHERN I-25 CORRIDOR. IF THE
TRACK TRENDS SOUTH...IT WOULD MEAN A BETTER CHANCE THURSDAY NIGHT
INTO FRIDAY FOR SNOW FOR THE PLAINS. THE 12Z GFS HAS COME IN MUCH
FURTHER NORTH WITH A GLANCING BLOW THURSDAY NIGHT INTO
FRIDAY...WITH A FEW LIGHT SNOW SHOWERS OVER THE MOUNTAINS. TIME
WILL TELL HOW THIS SYSTEM WILL TRACK...AND WHERE/HOW MUCH SNOW
WILL BE POSSIBLE.  MOZLEY

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1019 PM MST FRI DEC 19 2014

VFR CONDITIONS KPUB/KCOS NEXT 24 HRS. AT KALS...GUIDANCE CONTINUES
TO SUGGEST ANOTHER ROUND OF LOW CLOUDS AND FOG LATE TONIGHT AND
EARLY SATURDAY MORNING WITH LIFR CIGS/VSBYS 12Z-16Z THEN CLEARING
16Z-18Z. OVER THE MOUNTAINS...ISOLATED SNOW SHOWERS WILL DEVELOP
LATE SATURDAY AFTERNOON OVER THE CENTRAL MOUNTAINS WITH SOME OF
THE HIGHER PEAKS NORTH OF MONARCH PASS OBSCURED AFTER 20Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SUNDAY MORNING THROUGH MONDAY EVENING
FOR COZ058-060.

&&

UPDATE...LW
SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...LW
Hazardous weather outlook, Dec 19, 7:33 PM MST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
733 PM MST FRI DEC 19 2014

COZ058>089-093>099-210245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
733 PM MST FRI DEC 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY SNOW...STRONG WINDS AND POOR VISIBILITIES ARE POSSIBLE
SUNDAY AND MONDAY IN THE MOUNTAINS OF LAKE AND CHAFFEE
COUNTIES...WITH SOME WIND AND SNOW POSSIBLE OVER THE EASTERN
MOUNTAINS AND PLAINS BY MONDAY.

ON CHRISTMAS DAY...A WEATHER SYSTEM WILL BRING A CHANCE OF SNOW
TO MUCH OF SOUTHERN COLORADO. HOWEVER...FORECAST CONFIDENCE IS LOW
RIGHT NOW DUE TO THE STORM SYSTEM STILL BEING A WEEK AWAY. IN
OTHER WORDS...THE OUTLOOK CAN AND LIKELY WILL CHANGE. STAY TUNED
TO YOUR NATIONAL WEATHER SERVICE IN PUEBLO AND WE WILL KEEP YOU
UP TO DATE WITH THE LATEST THINKING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TONIGHT.

50/50

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 3:55 AM MSTWinter Storm WarningPUBChaffee, Lake, Saguache67 hr
Dec 20, 3:16 PM MSTWinter Weather AdvisoryPUBChaffee, Costilla, Huerfano, Lake, Las Animas, Mineral and 2 more56 hr

Nearby

Winter Storm Watches in Colorado, 2014Every winter storm watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.